Tramadol Use May Up Risk of Hospitalization for Hypoglycemia
hospitalization for tramadol use
HealthDay News -- Tramadol use is associated with an increased risk of hypoglycemia requiring hospitalization, especially in the first 30 days of use, according to a study published online Dec. 8 in JAMA Internal Medicine.
Jean-Pascal Fournier, MD, PhD, from the Jewish General Hospital in Montreal, and colleagues compared the risk of hospitalization for hypoglycemia with tramadol use versus codeine use. The authors conducted a nested case-control analysis within the United Kingdom Clinical Practice Research Datalink linked to the Hospital Episodes Statistics database. Cases of hospitalization for hypoglycemia were matched with up to 10 controls.
A cohort analysis was performed comparing tramadol with codeine in the first 30 days after treatment initiation; a case-crossover analysis was also conducted which assessed exposure to tramadol in a 30-day risk period immediately before hospitalization for hypoglycemia, compared with 11 consecutive 30-day control periods.
The cohort comprised 334,034 patients, 1,105 of whom were hospitalized for hypoglycemia and matched to 11,019 controls. Tramadol use correlated with a 52% increased risk of hospitalization for hypoglycemia compared with codeine. Tramadol use was associated with a 2.6 times 30-day increased risk. In the cohort and case-control analyses, tramadol use was associated with a 3.6 times 30-day increased risk.
"Additional studies are needed to confirm this rare but potentially fatal adverse event," the authors wrote.